Tornadoes · United States · North Dakota · 2017
EF0 tornado, Hamar, North Dakota, June 9, 2017
This EF0 tornado ran 3.0 miles across Eddy County on June 9, 2017, touching down at 8:29 PM CDT and reaching 150 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 9, 2017
- Touchdown
- 8:29 PM CDT (01:29 UTC)
- Lifted
- 8:33 PM CDT (01:33 UTC)
- On the ground
- 4 minutes
- Path length
- 3.0 miles (4.8 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Eddy County
- Touchdown point
- 47.760, -98.760
- Lift-off point
- 47.759, -98.664
- Record number
- 1706091929-01
What the Weather Service recorded
During the day of June 9th, temperatures over eastern North Dakota and the northwest quarter of Minnesota topped out in the upper 70s along the Canadian border to lower 90s along the North Dakota/South Dakota border. Mid level temperatures were very warm over the central Dakotas, helping to suppress convective development until early evening. By that point, thunderstorms broke out over southern Manitoba down through central North Dakota, mainly along a cold front. These storms tracked east-southeast, mainly covering the Devils Lake region, down through the central Red River Valley, and into the Mahnomen to Hubbard county corridor. A mix of tornadoes, hail, and strong winds were reported.
This weak tornado crossed the southern end of Lake Washington, where a condensation plume was observed. Large branches were broken off of trees on either side of the lake, otherwise no significant damage was noted. Peak winds were estimated at 85 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
13 minutes of warning. NWS FGF issued a tornado warning for this county at 01:16 UTC, 13 minutes before the tornado touched down, in force until 02:00 UTC.
The county was under a severe thunderstorm watch, issued at 22:00 UTC and running to 02:28 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:00 UTC | 02:28 UTC | Severe Thunderstorm Watch | FGF |
| 01:16 UTC | 02:00 UTC | Tornado Warning | FGF |
| 01:38 UTC | 02:07 UTC | Severe Thunderstorm Warning | FGF |
| 10:40 UTC | 11:19 UTC | Severe Thunderstorm Warning | FGF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jun 9, 7:00 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 9, 7:00 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 700 PM CDT Fri Jun 9 2017 .UPDATE... Issued at 658 PM CDT Fri Jun 9 2017 No changes other than tweeks to current wx. Severe weather threat continues in watch box...several right movers...one in Cavalier county and watching severe storms from Rugby area move east. && .SHORT TERM...(This evening through Saturday) Issued at 321 PM CDT Fri Jun 9 2017 Severe thunderstorm chances tonight will be the main challenge for the period. Water vapor loop shows upper ridging into the Northern Plains, starting to transition over to southwesterly flow aloft as a large trough digs into the Pacific Northwest. Main shortwave with the upper trough is lifting north into Canada, but sat loops show signs of another weaker shortwave lifting northeastward from WY. Surface low pressure is centered over western ND, with some cumulus starting to get going on the east side of it along the Missouri Valley. So far the SPC mesoanalysis page shows surface and mixed layer instability to still be well capped, with some elevated showers and storms moving across our northern counties and southern Canada. Think the cap will start to dissipate in the next few hours, and CAMs show some stronger storms developing across north central ND near the Canadian border around the 23 to 00Z time frame. Still some variation as to how far south these storms build, but with the strong cap think that most of the early activity will be along and north of highway 2. Deep layer bulk shear is around 40-50 kts, and with winds backing in the lower levels some supercells will be possible with the first round of convection. The SPC storm scale ensemble of opportunity has some 20-30 percent probabilities of over 100 m2/s2 updraft helicity, so think rotating storms are probable. Dew point depressions are rather high and LCL heights will not be super favorable for tornadoes, but they cannot be completely ruled out and very large hail will be possible. After that first round moves east during the late evening, many of the high resolution models bring a second round in from the west after midnight with the cold front. Some of the models have pretty strong cells arriving during the 08Z to 13Z time frame early tomorrow morning, and there will still be around 2500 J/kg of MU CAPE along with 40 to 50 kts of deep layer bulk shear. So a second round of severe is possible late tonight into early morning. There is still a lot of uncertainty as to where exactly the second round will track, but highest shear and instability values are mostly north of the I-94 corridor. Tomorrow, after the second round of convection blows through there will be a few lingering showers or storms mainly across the north, but otherwise a bit more cool and quiet on the backside of the surface trough axis. Temps will be knocked back a few degrees but will still be fairly warm in the 80s to low 90s except in the far north where more clouds and precip will be hanging around. .LONG TERM...(Saturday night through Friday) Issued at 321 PM CDT Fri Jun 9 2017 Sunday and Monday...Southwesterly flow aloft will keep things fairly active across the region, but models are in pretty good agreement on the next shortwave remaining mostly to our south over SD into central MN. The southern counties could see some storms from this shortwave late Saturday night into Sunday, but the best instability will be well to our south. Will continue to keep high chance POPs going but will leave out any mention of severe. Sunday night should remain fairly quiet but another shortwave approaching from the southwest late Monday could bring some precip over our far south by late afternoon. Temperatures for the end of the weekend and early next week will be near to slightly above seasonal averages. Tuesday through Friday...The active pattern will continue for at least the first half of the upcoming week. Tue will feature an upper low lurking over the Northern Rockies with the northern plains in southwest flow sandwiched between this low and an upper midwest ridge. At the surface, strong low pressure complex will likely move right through the forecast area during the day Tue with a warm and cold frontal boundary providing opportunities for convective activity. Wed would feature more of a cold pool setup as stacked system heads toward western Ontario. Thu and Fri have the best chance for dry weather for most if not all of this time frame. The above average temperatures will continue on Tue and Wed before dropping back into the more average 70s on Thu/Fri. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 658 PM CDT Fri Jun 9 2017 VFR outside of thunderstorms where vsby/wind/cigs will be highly variable. Best risk of strong storms this eve DVL, GFK. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Riddle SHORT TERM...JR LONG TERM...JR/WJB AVIATION...Riddle
Hazardous weather outlook, Jun 9, 12:25 PM CDT, 8 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1225 PM CDT Fri Jun 9 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-101300- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 1225 PM CDT Fri Jun 9 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Two rounds of severe storms are possible. The first round will be this evening with scattered severe storms along and north of highway 2. Significant hail greater than 2 inches is the main threat, along with damaging wind up to 75 mph, an isolated tornado, and excessive rainfall. Round 2 is less certain, but confidence is increasing for activity to move into eastern North Dakota sometime after 4am. The risk area for this round is anywhere along and north of Interstate 94. The main threat will be damaging winds, potentially greater than 75 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periods of thunderstorms are possible throughout this period. The best chance for widespread convective activity and severe storms is Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this evening, and potentially again during the early Saturday morning hours.
In the hours before
Local storm report, Jun 9, 7:43 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
743 PM CDT FRI JUN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM TSTM WND GST 6 W CRYSTAL 48.60N 97.80W
06/09/2017 M94 MPH PEMBINA ND MESONET
PEAK WINDS MEASURED AT A PERSONAL WEATHER STATION.
&&
GGUSTLocal storm report, Jun 9, 7:46 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
746 PM CDT FRI JUN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST 1 S ST. THOMAS 48.61N 97.45W
06/09/2017 E70 MPH PEMBINA ND TRAINED SPOTTER
VERY STRONG WINDS AND VERY HEAVY RAIN WITH DIME TO NICKEL
SIZED HAIL.
&&
GGUSTLocal storm report, Jun 9, 8:01 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
801 PM CDT FRI JUN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 3 SW PENN 48.19N 99.13W
06/09/2017 E0.88 INCH RAMSEY ND TRAINED SPOTTER
&&
BPLocal storm report, Jun 9, 8:04 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
804 PM CDT FRI JUN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 1 S ST. THOMAS 48.61N 97.45W
06/09/2017 E1.50 INCH PEMBINA ND TRAINED SPOTTER
&&
GGUSTLocal storm report, Jun 9, 8:05 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
805 PM CDT FRI JUN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST 2 WSW ST. THOMAS 48.61N 97.49W
06/09/2017 M64 MPH PEMBINA ND MESONET
PEEAK WINDS MEASURED AT THE ST. THOMAS NDAWN STATION.
&&
GGUSTLocal storm report, Jun 9, 8:23 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
823 PM CDT FRI JUN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HAIL DEVILS LAKE 48.11N 98.87W
06/09/2017 E0.75 INCH RAMSEY ND 911 CALL CENTER
&&
BPThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Bismarck Municip, ND (KBIS), 00:00Z
1.5 hours before the tornado, 186 km from the path. June 10, 2017.
- Mixed-layer CAPE
- 1523 J/kg
- Mixed-layer CIN
- -25 J/kg
- Surface CAPE
- 1118 J/kg
- Mixed-layer LCL
- 2862 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
- 0-3 km lapse rate
- 9.3 K/km
Bismarck Municip, ND (KBIS), 12:00Z
10.5 hours after it, 186 km from the path. June 10, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -79687 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -167 m²/s²
- 0-3 km storm-relative helicity
- 649 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.1 K/km
The surface observations
Devils_lake (DVL), 42 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:30 UTC | 120° 17 kt | 994.9 | ||||
| 23:35 UTC | 120° 18 kt | 994.6 | ||||
| 23:40 UTC | 120° 19 kt | 994.2 | ||||
| 23:45 UTC | 120° 19 kt | 994.2 | ||||
| 23:50 UTC | 120° 18 kt | 993.9 | ||||
| 23:55 UTC | 110° 19 kt | 993.9 | ||||
| 23:56 UTC | 81 | 60 | 110° 19 kt | 23 | 993.9 | |
| 00:00 UTC | 110° 18 kt | 993.9 | ||||
| 00:05 UTC | 100° 14 kt | 20 | 993.9 | |||
| 00:10 UTC | 90° 13 kt | 993.9 | ||||
| 00:15 UTC | 100° 13 kt | 18 | 993.9 | |||
| 00:20 UTC | 100° 13 kt | 993.6 | ||||
| 00:24 UTC | 80.6 | 59 | 90° 14 kt | 993.2 | VCTS | |
| 00:25 UTC | 90° 13 kt | 993.2 | ||||
| 00:30 UTC | 100° 14 kt | 992.9 | ||||
| 00:35 UTC | 100° 12 kt | |||||
| 00:40 UTC | 110° 11 kt | 19 | -RA | |||
| 00:45 UTC | 90° 14 kt | RA | ||||
| 00:50 UTC | 80° 8 kt | 993.2 | -RA | |||
| 00:55 UTC | 60° 12 kt | RA | ||||
| 00:56 UTC | 76 | 62 | 60° 13 kt | 992.6 | TSRA | |
| 01:00 UTC | 40° 13 kt | -RA | ||||
| 01:05 UTC | 30° 16 kt | 993.6 | -RA | |||
| 01:10 UTC | 995.9 | |||||
| 01:14 UTC | 69.8 | 62.6 | 320° 19 kt | 41 | 997 | -TSRA |
| 01:15 UTC | 29 | 996.3 | -RA | |||
| 01:20 UTC | 994.9 | -RA | ||||
| 01:25 UTC | 995.6 | -RA | ||||
| 01:30 UTC | 40° 13 kt | 995.6 | -RA | |||
| 01:34 UTC | 68 | 62.6 | 50° 17 kt | 31 | 995.3 | VCTS -RA |
| 01:35 UTC | 50° 18 kt | 995.6 | ||||
| 01:40 UTC | 995.3 | |||||
| 01:45 UTC | 994.9 | |||||
| 01:50 UTC | 50° 19 kt | 995.3 | ||||
| 01:55 UTC | 50° 17 kt | 995.3 | ||||
| 01:56 UTC | 67 | 62 | 50° 18 kt | 24 | 995.3 | VCTS |
| 02:00 UTC | 50° 17 kt | 995.3 | ||||
| 02:05 UTC | 60° 15 kt | 20 | 994.9 | |||
| 02:07 UTC | 68 | 62.6 | 60° 18 kt | 23 | 994.9 | |
| 02:10 UTC | 60° 15 kt | 994.9 | ||||
| 02:15 UTC | 70° 19 kt | 27 | 994.6 | |||
| 02:20 UTC | 70° 19 kt | 994.6 | ||||
| 02:30 UTC | 60° 18 kt | 994.2 | ||||
| 02:40 UTC | 70° 21 kt | 994.2 | ||||
| 02:45 UTC | 70° 19 kt | 994.2 | ||||
| 02:50 UTC | 70° 21 kt | 994.2 | ||||
| 02:55 UTC | 70° 18 kt | 994.2 | ||||
| 02:56 UTC | 67 | 61 | 70° 19 kt | 28 | 994.2 | |
| 03:00 UTC | 60° 18 kt | 994.2 | ||||
| 03:05 UTC | 70° 21 kt | 994.2 | ||||
| 03:10 UTC | 70° 21 kt | 994.2 | ||||
| 03:15 UTC | 70° 16 kt | 994.2 | ||||
| 03:20 UTC | 70° 18 kt | 994.2 | ||||
| 03:25 UTC | 70° 19 kt | 994.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Fargo/Grand Forks radar (KMVX), 107 km away, was scanning. The volume nearest the touchdown began at 01:29 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:34 UTC | TORNADO 0 | 3 S Brinsmade | Benson, ND | A TORNADO TRACKED EASTWARD OVER LARGELY OPEN COUNTRY FOR NEARLY 2 MILES TO AROUND 4 NNW OF MINNEWAUKAN BY AROUND 737 PM CDT. THE GROUND SWIRL OF THIS TORNADO WAS VIDEOED BY STORM CHASERS NEAR THE WEST BAY OF DEVILS LAKE |
| 00:50 UTC | HAIL 0.88 | 3 Sw Penn | Ramsey, ND | |
| 01:00 UTC | HAIL 1.75 | 2 W Carrington | Foster, ND | HAIL STORM LASTED FOR ABOUT 6 MINUTES. |
| 01:05 UTC | HAIL 1.75 | Carrington | Foster, ND | |
| 01:05 UTC | HAIL 1.75 | Carrington | Foster, ND | A LOT OF GOLFBALL TO PING PONG BALL SIZED HAIL WITH GOLFBALL BEING THE LARGEST. |
| 01:10 UTC | HAIL 1.5 | Carrington | Foster, ND | PICTURE POSTED ON FACEBOOK. EVENT TIME WAS CORRECTED FROM 8:35 PM TO 8:10 PM. |
| 01:13 UTC | HAIL 0.75 | Devils Lake | Ramsey, ND | |
| 01:27 UTC | TORNADO | 5 E Devils Lake | Ramsey, ND | TOUCHDOWN NOTED BY OBSERVER NEAR VINING OIL...LOOKING NORTH. |
| 01:28 UTC | TSTM WND GST 66 | 2 S Devils Lake | Ramsey, ND | DVL RWIS |
| 01:29 UTC | TSTM WND GST 58 | 1 E Crary | Ramsey, ND | PEAK WINDS MEASURED AT THE CRARY NDAWN STATION. |
| 01:29 UTC | TORNADO 0 | 7 Ssw Warwick | Eddy, ND | A WEAK TORNADO TRACK TO EAST FOR NEARLY 3 MILES ACROSS FAR SOUTHERN EDDY TOWNSHIP ENDING ABOUT 7 SW OF HAMAR BY 833 PM CDT. THIS TORNADO CROSS THE SOUTHERN END ON LAKE WASHINGTON WHERE A CONDENSATION PLUME WAS ONSERVED. |
| 01:31 UTC | TSTM WND GST 59 | 1 E Crary | Ramsey, ND | PEAK WINDS MEASURED AT THE CRARY NDAWN STATION. |
| 01:35 UTC | HAIL 1.5 | Carrington | Foster, ND | PICTURE POSTED ON FACEBOOK. |
| 01:35 UTC | HAIL 1.5 | 2 S Hamar | Eddy, ND | |
| 01:40 UTC | HAIL 1 | 2 Nw Tolna | Nelson, ND | DIME TO QUARTER SIZED HAIL COVERED THE GROUND. |
| 01:40 UTC | HAIL 1.75 | 3 Sw Brocket | Nelson, ND | LOTS OF QUARTER TO GOLF BALL SIZED HAIL. |
| 01:50 UTC | TSTM WND DMG | 5 Se Stephen | Benson, ND | NUMEROUS TREE BRANCHES DOWN, ONE LARGE TREE UPROOTED |
| 02:01 UTC | HAIL 1 | Courtenay | Stutsman, ND | LATE REPORT FROM FRIDAY EVENING. |
| 02:34 UTC | HAIL 1.5 | Cooperstown | Griggs, ND | HAILED FROM 934 TO 949 PM |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of June 9, 2017
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 9 | 4:05 PM CDT | EF0 | Will, IL | 0.2 | 20 | |||
| June 9 | 6:09 PM CDT | EF0 | Cavalier, ND | 2.0 | 200 | |||
| June 9 | 6:27 PM CDT | EF1 | Cavalier, ND | 1.3 | 600 | $100,000 | ||
| June 9 | 6:45 PM CDT | EF2 | Cavalier, ND | 18.0 | 800 | $1.5 million | ||
| June 9 | 7:08 PM CDT | EF2 | Benson, ND | 8.0 | 600 | $200,000 | ||
| June 9 | 7:12 PM CDT | EF1 | Pembina, ND | 1.0 | 200 | $200,000 | ||
| June 9 | 7:34 PM CDT | EF0 | Benson, ND | 2.0 | 200 | |||
| June 9 | 8:27 PM CDT | EF0 | Ramsey, ND | 0.1 | 25 | |||
| June 9 | 9:32 PM CDT | EF0 | Griggs, ND | 0.1 | 75 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.